Colorado, 2003

Drought in Colorado, October 1 to 31, 2003

October 1 to 31, 2003 · NWS GJT · 21 events in 21 counties and zones

In general, the month of October consisted of above normal temperatures and below normal precipitation across western Colorado. This brought no relief to the severe to extreme drought conditions across the area.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

In general, the month of October consisted of above normal temperatures and below normal precipitation across western Colorado. This brought no relief to the severe to extreme drought conditions across the area. See the November 2003 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 2:00 PM MST, 10 hours earlier.

Area forecast discussion, Sep 30, 2:00 PM MST, 10 hours before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT TUE SEP 30 2003

SHORT TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)...
SHALLOW COOL FRONT MANAGED TO REACH VERNAL AND MEEKER THIS MORNING...
WITH LOCAL NORTH TO NORTHEAST WIND AND SOME MINOR COOLING.  OTHER
THAN THAT...NO OTHER IMPACT ON SENSIBLE WEATHER.  STRONG RIDGE
CONTINUES ITS GRIP WITH AXIS CENTERED OVER UTAH.  SOME FLAT CUMULUS
HAS FORMED OVER THE HIGHER TERRAIN...BUT THIS WILL DISSIPATE ONCE
THE SUN GOES DOWN.

ANOTHER VERY WARM EARLY OCTOBER DAY EXPECTED ON WEDNESDAY...BUT
A NEGATIVE TILT EASTERN PACIFIC TROUGH WILL BE UNDERCUTTING HIGH CORE
AND GRADUALLY SHIFT INTO THE GREAT BASIN.  IN ADVANCE OF THIS
TROUGH...A SUBTROPICAL MOISTURE PLUME WILL ADVECT NORTHWARD FROM
THE SOUTHERN TIP OF BAJA CALIFORNIA.  THIS PLUME NOT EVIDENT ON
VISUAL OR WATER VAPOR...BUT SOUNDER DATE SHOWS THIS MOISTURE.  THE
NORTHERNMOST BUT THIN LAYER OF THIS PLUME MAY HAVE ALREADY REACHED
SOUTHERN NEVADA AND SOUTHWEST UTAH...ACCAS WAS OBSERVED IN THIS
AREA THIS MORNING.  SO THE TREND OF INCREASING MID LEVEL MOISTURE
THAT IS OFFERED BY THE MODELS IS ACCEPTED.  THE ETA KEEPS THE PLUME
INITIALLY OVER NEVADA...BUT THE GFS SOLUTION IS ACCEPTED THAT SHOWS
INCREASING MOISTURE OVER THE SOUTHERN ZONES BY WEDNESDAY
AFTERNOON.  EXPECT MORE CUMULUS CLOUD OVER THE HIGHER TERRAIN DURING
THE AFTERNOON...BUT LITTLE IMPACT ON SOLAR INSOLATION IN THE
VALLEYS.

THE FORECAST CHALLENGE IS HOW QUICK THE DEEPER MOISTURE ARRIVES
AND THE ONSET OF SCATTERED SHOWERS.  THE GFS SHOWS SHOWERS DEVELOPING
WEDNESDAY EVENING...BUT THE MODEL APPEARS IT EXPERIENCES CONVECTIVE
FEEDBACK OVER SOUTHWEST COLORADO...SO ITS QPF CHARTS WILL BE
IGNORED.  HOWEVER...THE COMBINATION OF WEAK ISENTROPIC UPGLIDE...MID
LEVEL INSTABILITY AND RISING PRECIPITABLE WATER (H7 SPECIFIC
HUMIDITIES PROBABLY IN THE 4-6 G/KG RANGE)...WILL BE SUFFICIENT FOR
CHANCE POPS OVER THE SOUTHERN MOUNTAINS (AND SLIGHT CHANCE FOR
THE ADJACENT LOWER VALLEYS).  H7 TEMPERATURES TOO WARM (HIGHER THAN
5C) FOR SNOW EXCEPT FOR THE HIGHEST PEAKS.  FRISBIE

THURSDAY-SATURDAY...SHORTWAVE ENERGY IN DEVELOPING SPLIT FLOW
UNDER-CUTS RIDGE THURSDAY...AT THE SAME TIME SUBTROPICAL MSTR
WORKS ITS WAY NORTHWARD. PCPN WILL BE MOSTLY FOCUSED IN THE
SOUTH...THEN SHIFT NWRD DURING THE DAY AS WAVE MOVES INTO WRN
UTAH. GFS SHOWING MORE MSTR AND QPF WHILE ETA REMAINS
CONSERVATIVE. FOR NOW WILL STAY BELOW CATEGORICAL POPS SUGGESTED BY
THE GFS BUT ABOVE ETA VALUES. LITTLE CHANGE IS EXPECTED FRIDAY AS
SYSTEM STALLS OVER EASTERN GRT BASIN WITH MOIST SWRLY FLOW ALOFT.
DYNAMICS NOT THAT IMPRESSIVE BUT DIURNAL DESTABILIZATION WILL
ADD TO VERTICAL MOTION DURING THIS PERIOD. BY SATURDAY THIS
SYSTEM WILL WEAKEN TO AN OPEN WAVE AND TRAVERSE THE 4 CORNERS
REGION LEAVING CWFA UNDER BROAD AREA OF DIFLUENCE ALOFT. WITH
ONLY WEAK FORCING AND LOSS OF MSTR STREAM WILL PARE BACK POPS TO
ISOLD CATEGORY. EXPECT CLOUDS AND A LITTLE COLDER AIR ALOFT TO
LIMIT HIGH TEMPERATURES WHILE KEEPING LOWS A BIT WARMER...EXCEPT FOR
SATURDAY MORNING WHEN SOME CLEARING WILL ALLOW FOR BETTER
RADIATIONAL COOLING.  MC

SUNDAY-TUESDAY...THE MODEL PORTRAYAL OF A SPLIT FLOW OVER
WESTERN CONUS DURING THIS PERIOD IS REASONABLE.  HOWEVER...MODEL
TIMING AND INTENSITY OF SHORT WAVE TROUGHS MOVING INLAND IN THE
SOUTHERN BRANCH RATHER SUSPECT.  GFS LIKELY OVERDOING THE MOISTURE
FOR OUR CWA...SINCE THE LONG WAVE RIDGE POSITION SHOULD STILL REMAIN
ACROSS OUR AREA.  BROAD BRUSH FORECAST LOOKS TO BE THE BEST WAY TO
HANDLE THE SITUATION THROUGH THIS PERIOD.  THOUGH SLIGHT CHANCE
PRECIP WILL NOT SHOW UP IN PUBLIC PRODUCTS DURING THIS PERIOD...WILL
CONTINUE WITH THE SLIGHT CHANCE SHOWERS IN THE GRIDS...MAINLY
MOUNTAINS.  MAX TEMPERATURES LIKELY TO REMAIN NEAR OR SLIGHTLY ABOVE
NORMAL AS AIR MASS COOLING LIKELY TO BE MINIMAL.  SHOULD BE ENOUGH
CLOUD COVER DURING THIS PERIOD TO KEEP MINS AT LEAST A LITTLE ABOVE
NORMAL. PRINGLE

.GJT...NONE.
Hazardous weather outlook, Sep 30, 4:45 AM MST, 19 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE SEP 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY...THURSDAY AND FRIDAY...MAINLY OVER THE MOUNTAINS OF
WESTERN COLORADO. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
GUSTY WINDS AND DANGEROUS CLOUD-TO-GROUND LIGHTNING...WITH SOME SNOW
POSSIBLE ABOVE 10,000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Grand and Battlement Mesas

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Lower Yampa River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5370922, 5370923, 5370924, 5370925, 5370926, 5370927, 5370928, 5370929, 5370930, 5370931, 5370932, 5370933, 5372396, 5372397, 5372398, 5372399, 5372400, 5372401, 5372402, 5372403, 5372404.